Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

August 7, 2002Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2002, 5:11 PM MDT for Adams County, Weld County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2002, 5:11 PM MDT (23:11 UTC)
Expired
Aug 7, 2002, 6:15 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS55 KBOU 072311
SVRDEN
COC001-123-080015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT WED AUG 7 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL COMMERCE CITY...OR ABOUT 13
  MILES NORTHEAST OF DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...COMMERCE
CITY...CENTRAL NORTHGLENN...THORNTON...BARR LAKE...BRIGHTON...
DACONO...FIRESTONE...FORT LUPTON...FREDERICK...HUDSON AND LOCHBUIE.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3981 10498 3982 10484 3982 10482 3984 10480
          3984 10475 3991 10475 3993 10465 4001 10464
          4011 10457 4020 10479 4014 10499 4004 10494
          3991 10498

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:34 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM MDT, 2 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
234 PM MDT WED AUG 7 2002

TONIGHT...THIS COULD BE THE LAST OF THE MID SUMMER SUBTROPICAL
MOISTURE EPISODE FOR AWHILE. THE BACK WEST EDGE OF THIS RICH FETCH
OF MOISTURE IS ON THE UT/CO AND AZ/NM BORDERS THIS EARLY AFTN. THERE
IS PLENTY OF MOISTURE FOR TSTORMS CONTAINING HEAVY RAIN AGAIN FOR
TONIGHT IN THE HIGHER TRRN AND LOWER ELEV AND STORM MOVEMENT WILL
AGAIN BE FAIRLY SLOW TO THE NORTH WITH WEAK STEERING FLOW. BURN
AREAS WILL AGAIN NEED TO BE WATCHED CLOSELY FOR FLASH FLOODING
POTENTIAL. FOR ANOTHER DAY...A CONVERGENT BOUNDARY LIES FROM THE
DENVER AREA NORTHEASTWARD OUT TO THE LOGAN COUNTY AREA SO WILL KEEP
THE SCT PCPN COVERAGE OVR THE PLAINS FOR THIS DESPITE HIGH CIN VALS.
ETA BRINGS A WEAK SHORT WAVE OVR THE STATE LATE TGNT FROM THE
SOUTHWEST BUT THIS MAY NOT PROVIDE MUCH INSTABILITY CONSIDERING THE
SOURCE AREA. UPPER FLOW ALOFT WILL BECOME MORE PROGRESSIVE AND
WESTERLY OVER THE NEXT 24HRS AND THIS WILL ACT TO PUSH THE MOISTURE
EASTWARD OUT OF STATE.

THURSDAY...A DRYER ATMSPHR WILL BE IN PLACE OVR THE STATE BY MIDDAY
THUR ALONG WITH WARMER MID LVL TEMPS. BELIEVE THERE WILL BE TOO MUCH
CIN TO OVER COME THUR AFTN/EVE WITH LOWER SFC DEWPTS AS FCST
SOUNDINGS WOULD SUGGEST. WILL KEEP CURRENT FCST OF NO POPS EAST OF
THE HIGHER TRRN BUT WILL ADD AN ISOLD CHANCE FOR THE MTNS AND
FTHILLS DUE TO ELEV TRRN AFFECTS AND RESIDUAL MOISTURE OF PAST WEEK.

FRIDAY...THE DRYNESS WILL CONTINUE INTO FRIDAY MORNING AS UPPER
TROUGH APPROACHES THE NORTHERN SECTION OF THE STATE. ALL MDLS AGREE
WITH A MORNING ARRIVAL OF THE SFC COOL FRONT. THIS SHD ACT TO KEEP
TEMPS DOWN BELOW SEASONAL NORMALS FOR THE DAY. TOMORROWS REALTIME
SFC OBS OVR MT AND WYO SHD GIVE A BETTER INDICATION AS TO WHAT TO
EXPECT FOR HIGHS/WX ON THURSDAY BUT A GOOD COOL DOWN SHD BE HAD FOR
THE BOU CWA. WILL KEEP FRIDAY DRY AND THEN ADD A SLIGHT CHANCE FOR
EVENING STORMS FRIDAY EVE AS 2-4 DEGC COOLING TAKES PLACE AT MOST
MID LVLS BY LATE FRI.

SATURDAY...LOOKS MOSTLY SUBSIDENT AGAIN OVR THE AREA WITH BRISK DRY
AND COOLER NORTHWEST FLOW OVR THE STATE. HESITANT TO THINK ABOUT A
DAY 2 SCENARIO FOR THE CWA BUT THIS MAY BE A POSSIBILTY WITH
EASTERLY SFC FLOW ON THE PLAINS AND COOL NORTHWEST FLOW ALOFT. WILL
START WITH ISOLD COVERAGE OVR THE AREA FOR SATURDAY. SFC TEMPS BEGIN
TO WARM UP SLIGHTLY FROM FRIDAYS LVLS.

EXTENDED OUTLOOK SUNDAY THROUGH WEDNESDAY...MRF PROJECTS ZONAL FLOW
OVR THE STATE FOR SUNDAY AND MONDAY AS ANOTHER COOL TROUGH ENTERS
SOUTH OUT OF CANADA INTO THE NORTHERN USA ROCKIES. BASED ON LOW RHS
VALUES AND GENERAL WEST TO SOUTHWEST FLOW OVR THE STATE BOTH DAYS
WILL KEEP THE AREA DRY. ANOTHER COOL FRONT IS EXPECTED ACROSS THE
EASTERN PLAINS LATE MONDAY IN THE DAY MONDAY AND THIS MAY PROVIDE
ANOTHER FOCUS FOR AFTN/EVE TSTORM ACTIVITY TUESDAY AND WED. ALL LONG
TERM MDLS CONSISTANT SO FAR WITH BROAD TROUGH OVER THE USA NEXT WEEK
AND THUS COULD PROVIDE NEAR TO BELOW NORMAL TEMPS.  FREDIN

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.